Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 26 (3), 273-80

A Large Outbreak of Clostridium Difficile-Associated Disease With an Unexpected Proportion of Deaths and Colectomies at a Teaching Hospital Following Increased Fluoroquinolone Use

Affiliations

A Large Outbreak of Clostridium Difficile-Associated Disease With an Unexpected Proportion of Deaths and Colectomies at a Teaching Hospital Following Increased Fluoroquinolone Use

Carlene A Muto et al. Infect Control Hosp Epidemiol.

Abstract

Background and objective: Fluoroquinolones have not been frequently implicated as a cause of Clostridium difficile outbreaks. Nosocomial C. difficile infections increased from 2.7 to 6.8 cases per 1000 discharges (P < .001). During the first 2 years of the outbreak, there were 253 nosocomial C. difficile infections; of these, 26 resulted in colectomy and 18 resulted in death. We conducted an investigation of a large C. difficile outbreak in our hospital to identify risk factors and characterize the outbreak.

Methods: A retrospective case-control study of case-patients with C. difficile infection from January 2000 through April 2001 and control-patients matched by date of hospital admission, type of medical service, and length of stay; an analysis of inpatient antibiotic use; and antibiotic susceptibility testing and molecular subtyping of isolates were performed.

Results: On logistic regression analysis, clindamycin (odds ratio [OR], 4.8; 95% confidence interval [CI95], 1.9-12.0), ceftriaxone (OR, 5.4; CI95, 1.8-15.8), and levofloxacin (OR, 2.0; CI95, 1.2-3.3) were independently associated with infection. The etiologic fractions for these three agents were 10.0%, 6.7%, and 30.8%, respectively. Fluoroquinolone use increased before the onset of the outbreak (P < .001); 59% of case-patients and 41% of control-patients had received this antibiotic class. The outbreak was polyclonal, although 52% of isolates belonged to two highly related molecular subtypes.

Conclusions: Exposure to levofloxacin was an independent risk factor for C. difficile-associated diarrhea and appeared to contribute substantially to the outbreak. Restricted use of levofloxacin and the other implicated antibiotics may be required to control the outbreak

Similar articles

See all similar articles

Cited by 177 PubMed Central articles

See all "Cited by" articles

Publication types

MeSH terms

Feedback